All Woman

Is your medicine making you fat?

By Dr Jacqueline E CAMPBELL

Monday, July 30, 2012    

Print this page Email A Friend!


MISS T was not in a good mood. "Doctor, I am getting fat! I have been eating like food going out of style. Look at me! I do not understand this. Do you think that it has anything to do with those antidepressants that the psychiatrist gave me? My boyfriend thinks so. I've been overweight my entire life, the last thing I need is to gain more weight".

Miss T was understandably distressed. Her boyfriend had hit the nail on the head! Her increased appetite and subsequent weight gain resulted from the antidepressants that she was taking. She was switched to another antidepressant and is gradually losing her excess weight.

Research conducted by Dr Louis Aronne, director of the Comprehensive Weight Control Programme at New York Presbyterian Hospital /Weill Cornel Medical Centre and author of The Skinny: On Losing Weight Without Being Hungry suggests that fewer than five per cent of overweight Americans got that way because of their medications. This is a cause for concern because of the increasing number of chronic illnesses that are treated with drugs that have the potential to cause weight gain.

Prescription drugs used to treat depression, mood disorders, psychotic behaviour, seizures, migraines, diabetes, cancer, high blood pressure and heartburn can cause weight gain — sometimes up to 10 pounds a month. Similarly, corticosteroids such as prednisone (taken by people with severe allergies, asthma or arthritis), hormone replacement therapy, oral contraceptives and antihistamines can cause weight gain.

These drugs cause weight gain in many and varied ways. Some antihistamines increase weight by causing lethargy or sleepiness resulting in the burning of fewer calories throughout the day. Anti-psychotics, for example haloperidol and clozapine, affect metabolism and can add as many as five pounds a week. Insulin and anti-diabetic drugs known as sulphonylureas can induce hypoglycaemia (low blood sugar) which in turn stimulates appetite. A class of antidepressants, named SSRIs target the mood and appetite-related neurotransmitter serotonin, and may cause weight gain.

It is almost impossible to predict the weight gain during treatment because our various body chemistries cause us to react differently to drugs.

If you gain five or more pounds in a month without overeating or decreasing your exercise, your medications may be at the root of the problem particularly if you recently started a new medication. You can check the package insert or ask your pharmacist if weight gain is among the adverse effects of your medication. However, if you suspect a drug is causing weight gain, do not stop taking it without consulting your doctor, because stopping some of these medications on your own can have very serious consequences. In many cases, the doctor will be able to switch you to another medication that has the same beneficial effects without causing weight gain.

No one should be complacent because drugs that lead people to put on just 10 or 20 pounds a year, if taken for many years, can cause significant problems over time.

Growing concern about weight-related adverse effects from anti-psychotics prompted a joint panel of the American Psychiatric Association, the American Diabetes Association and other medical groups to issue a consensus statement urging doctors to monitor weight in patients who are taking them, and to consider switching medications for patients whose body weight increased by five per cent or more.

What can you do?

You can take steps to help work off any excess pounds. Keeping a food diary of what you eat and when you eat it is probably the best behavioural tool for losing weight. Eating 100 to 200 fewer calories each day may be enough to counteract the kind of weight gain you would experience while taking most drugs, especially if you increase your exercise.

Dr Jacqueline E Campbell is a family physician and author of the book A Patient's Guide To The Treatment Of Diabetes Mellitus.

ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT

Poll

Has a mate ever cheated on you?
Yes
No


View Results »

Results published weekly in All Woman


ADVERTISEMENT

Today's Cartoon

Click image to view full size editorial cartoon
ADVERTISEMENT